Texas, 2020

Damaging Winds in Texas, September 4, 2020

September 4, 2020 · NWS SHV · 2 events in 1 county or zone

Scattered showers and thunderstorms developed over North-central Louisiana and Deep East Texas during the afternoon and evening hours on September 4th, along a weak surface boundary draped over these areas, as well as near a weak upper level trough extending from East Texas across North-central Louisiana. Strong heating atop a very moist and moderately unstable air mass contributed to clusters…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Scattered showers and thunderstorms developed over North-central Louisiana and Deep East Texas during the afternoon and evening hours on September 4th, along a weak surface boundary draped over these areas, as well as near a weak upper level trough extending from East Texas across North-central Louisiana. Strong heating atop a very moist and moderately unstable air mass contributed to clusters of strong thunderstorms, with an isolated severe thunderstorm developing over Central Shelby County Texas just east of Center, which downed numerous trees just east and south of town. This and the other storms quickly weakened shortly thereafter with the loss of daytime heating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 4, 6:11 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Sep 4, 6:11 PM CST, 1 hour 4 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
711 PM CDT Fri Sep 4 2020

.UPDATE...
See below for 05/00 Aviation Discussion.

Quick update issued as the Heat Advisory was allowed to expire at
00z.

&&

.AVIATION...
For the 05/00z TAFs, scattered convection will persist for the
first few hours of the period across much of Western Louisiana
and Texas south of the Interstate 20 corridor. Some of this
activity may be strong at times with winds gusting to near 40 kts.
KTYR, KGGG, KLFK, and possibly KSHV will be the TAF sites most
likely to be affected. Showers and thunderstorms should mostly
dissipate by 05/05z. MVFR ceilings are likely in most locations
for a few hours around sunrise Saturday morning with a slow
improvement back into the VFR range by early afternoon. Another
round of scattered convection is expected south of Interstate 20
late in the period with KLFK having the best chances for rain with
Saturday's storms.

CN

&&

.PREV DISCUSSION... /issued 308 PM CDT Fri Sep 4 2020/

SHORT TERM.../Tonight through Saturday Night/

The weak sfc trough that extended from Deep E TX across NCntrl LA
this morning has begun to wash out, with higher theta-e air
beginning to gradually spill back W with the light Erly bndry lyr
flow. This leftover bndry, moderate instability characteristic of
MLCapes of 2000-3000 J/Kg near and to its south, and the weak
shear axis aloft that extends from the TX Hill Country NW into E
TX/SW AR, has resulted in the development of sct convection over
portions of Deep E TX and Ncntrl LA, with this convection
slowly building WNW with the Erly low level winds. Given the ample
moisture profile, proximity of the shear axis, and instability in
place, have increased pops to low chance this evening over N
LA/Lower E TX, with even some light returns and lowering cigs
being noted in the radar imagery along the shear axis over
portions of NE TX. Have maintained slight chance pops this evening
farther N across NE TX/SE OK/SW AR, with the shear axis expected
to linger overnight although the weak upper low along this axis
continues to slowly retrograde SW to just W of ATT as of mid-
afternoon. Still can't rule out isolated convection redevelopment
late tonight across portions of E TX, with slight chance pops
maintained. But fortunately, the lack of a SErly LLJ and weaker large
scale forcing E of the departing upper low center should result in
lesser coverage and thus lesser QPF amounts (if any) over the
waterlogged areas of E TX.

The short term progs continue to advertise a weak sfc front that
will backdoor SW into SW AR late tonight, and into portions of N
LA Saturday, which will result in drier air gradually spilling SW
into these areas. Not expecting much in the way of cooling temps
Saturday with near to slightly below normal temps again expected,
although the advection of low and mid level dry air from the NE
will negate much of the convection development over portions of
extreme N LA. However, moisture pooling and the presence of the
shear axis, which may be slowly reinforced S across E TX/N LA in
response to increasing heights from the NW ahead of the Desert SW
ridge and weak shortwave troughiness easing through the Mid MS
Valley, should result in isolated to sct convection developing
during the afternoon over portions of Lower E TX/WCntrl LA. Have
maintained low to mid chance pops for these areas, tapering pops
to slight chance closer to the I-20 corridor. This convection
should diminish by sunset over much of these areas, but did hold
on to slight chance pops during the evening for any residual
convection over Deep E TX. Should begin to see the drier air mix
farther W Saturday night resulting in slightly cooler temps by
Sunday morning.

15

LONG TERM.../Sunday through Thursday night/

Starting at 12Z Sunday, a 1025ish sfc high will be over WV and still
backdooring a 1020mb contour across most of the four-state area.
There will be some pooled moisture on the backside into deep E TX
that will gain additional real estate south of I-20 on Monday and
bringing a slight chance for a few thunderstorms on the washing out
frontal boundary.  Low temps will be will range from the lower 60s
across the north to near 70 far south and high temps both Sun/Mon in
the upper 80s to lower 90 again respectively.

Now for the trend we have all been advertising to turn cooler by mid
to late week with much in the way of clouds and rain scattered
around by midweek. Days of high chance pops day and night. The much
anticipated cold front is coming into better agreement now with the
ECMWF closer to the GFS. That's right, both long range models are
indicating the long wave knocking on our door with the GFS having a
core 567dam low over NW NB, and while not yet closed off, the ECMWF
is right there with the 570 dam contour within 100 miles farther NW.

Deep southwest flow will continue bringing the above average wet
pattern (theme all year) into another typically very dry month. Poor
Drought monitor has been twiddling it's thumbs. Green up predicted
to linger all month, with the spider lilies already cropping in
these latter rains. Late in the period the models both align exactly
569 dam low over ncntrl NB with the cold front overhead and
moving slowly E as sfc high pressure begins to sweep into our
eastern area at the end of this long term period. We can all look
forward to 50s north and 70s for highs and about 5 degrees warmer
in southern sections once all the clouds and rain drift farther
East of us. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  75  90  69  90 /  30  20  10   0
MLU  74  91  66  93 /  30  10   0   0
DEQ  71  88  65  88 /  20   0   0   0
TXK  71  86  66  87 /  20  10   0   0
ELD  71  88  63  91 /  20  10   0   0
TYR  72  87  69  90 /  30  30  10   0
GGG  73  89  68  90 /  30  30  10   0
LFK  74  92  71  93 /  30  40  20  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

09/20
Hazardous weather outlook, Sep 4, 4:59 AM CST, 14 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
559 AM CDT Fri Sep 4 2020

ARZ050-051-059>061-070>073-LAZ001>006-010>014-021-022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-051100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Caldwell-La Salle-McCurtain-
Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-Marion-Smith-
Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina-
San Augustine-Sabine-
559 AM CDT Fri Sep 4 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Scattered to numerous showers and thunderstorms will be possible
today, with the best chances across our southwest and western
zones. Additionally, brief heavy rainfall will be possible with
any of the stronger storms that develop. No severe weather is
expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered showers and thunderstorms will be possible on Saturday
across portions of deep east Texas. Otherwise, dry and warm
conditions are expected through the weekend. Widespread showers
and thunderstorms will return to the area on Tuesday ahead of an
advancing cold front.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be necessary for the overnight
hours. Please relay any information about observed severe weather
to the NWS while following all local, state, and CDC guidelines.

LAZ017>020-051100-
Sabine-Natchitoches-Winn-Grant-
559 AM CDT Fri Sep 4 2020

This Hazardous Weather Outlook is for portions of north central
Louisiana and northwest Louisiana.

.DAY ONE...Today and Tonight...

Heat index values ranging between 100 and 105 degrees are possible
this afternoon, as such another Heat Advisory has been issued for
these parishes. Additionally, there is a chance for an isolated
shower or thunderstorm to move through the area. No severe weather
is expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Generally dry and warm conditions will prevail through the
weekend, with a very small chance for an afternoon shower or
thunderstorm on Saturday afternoon. Widespread showers and
thunderstorms will return to the area on Tuesday ahead of a cold
front that is expected to move through the area.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be necessary for tonight.
Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

In the hours before

Special weather statement, Sep 4, 3:45 PM CST, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Shreveport LA
445 PM CDT Fri Sep 4 2020

LAZ018>020-042230-
Winn LA-Natchitoches LA-Grant LA-
445 PM CDT Fri Sep 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRANT...EAST CENTRAL
NATCHITOCHES AND SOUTHWESTERN WINN PARISHES UNTIL 530 PM CDT...

At 444 PM CDT, Doppler radar was tracking a strong thunderstorm near
Montgomery, or 12 miles north of Lena, moving northwest at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Natchitoches, Montgomery, Natchez, Atlanta, Bermuda, Aloha and St.
Maurice.

LAT...LON 3170 9260 3153 9283 3173 9312 3194 9277
TIME...MOT...LOC 2144Z 140DEG 12KT 3165 9281

20
Special weather statement, Sep 4, 4:21 PM CST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Shreveport LA
521 PM CDT Fri Sep 4 2020

TXZ149>153-042300-
Cherokee TX-Panola TX-Nacogdoches TX-Rusk TX-Shelby TX-
521 PM CDT Fri Sep 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PANOLA...SOUTHERN
RUSK...NORTHWESTERN NACOGDOCHES...NORTHWESTERN SHELBY AND
NORTHEASTERN CHEROKEE COUNTIES UNTIL 600 PM CDT...

At 521 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Douglass to near Sacul to 9 miles north of
Trawick to 7 miles southeast of Minden to near Garrison. Movement was
northwest at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Henderson, Timpson, Garrison, Ponta, Pinehill, New Salem, Trawick,
Sacul, Douglass, Minden, New Summerfield, Cushing, Mount Enterprise,
Gallatin, Reklaw, Stockman, Linwood, Lilbert, Dotson and Laneville.

LAT...LON 3201 9521 3217 9494 3217 9477 3207 9448
      3175 9435 3184 9457 3180 9469 3175 9476
      3163 9479 3156 9483 3152 9491 3176 9507
TIME...MOT...LOC 2221Z 154DEG 17KT 3163 9486 3180 9491 3190 9479 3192
9463 3186 9447

20
Special weather statement, Sep 4, 4:33 PM CST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Shreveport LA
533 PM CDT Fri Sep 4 2020

LAZ001-002-010-TXZ138-151-042315-
De Soto LA-Bossier LA-Caddo LA-Panola TX-Harrison TX-
533 PM CDT Fri Sep 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DE SOTO...
SOUTHWESTERN CADDO AND CENTRAL BOSSIER PARISHES...SOUTHEASTERN
HARRISON AND NORTHEASTERN PANOLA COUNTIES UNTIL 615 PM CDT...

At 533 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dixie Inn to near Shreveport to 9 miles
southwest of Stonewall. Movement was northwest at 10 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Shreveport, Bossier City, Haughton, Greenwood, Blanchard, Waskom,
Benton, Stonewall, Deberry, Eastwood, Fosters, Keachi, Longstreet,
Keat Chie, Ferguson, Front, Spring Ridge, Fillmore, Cross Lake and
Bodcau.

LAT...LON 3219 9427 3258 9401 3282 9354 3274 9344
      3255 9345 3241 9367 3212 9394
TIME...MOT...LOC 2233Z 121DEG 11KT 3262 9342 3245 9374 3218 9393

20
Special weather statement, Sep 4, 4:45 PM CST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Shreveport LA
545 PM CDT Fri Sep 4 2020

LAZ020-022-042330-
La Salle LA-Grant LA-
545 PM CDT Fri Sep 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRANT AND WEST CENTRAL LA
SALLE PARISHES UNTIL 630 PM CDT...

At 544 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Ball, or 18 miles north of Pineville, moving west at
15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pollock, Dry Prong, Fishville, Williana and Bentley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3166 9225 3148 9228 3150 9263 3170 9262
TIME...MOT...LOC 2244Z 098DEG 12KT 3159 9235

20
Special weather statement, Sep 4, 4:46 PM CST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Shreveport LA
546 PM CDT Fri Sep 4 2020

LAZ019-020-042330-
Winn LA-Grant LA-
546 PM CDT Fri Sep 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRANT AND
SOUTHEASTERN WINN PARISHES UNTIL 630 PM CDT...

At 545 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles southeast of Winnfield, moving west at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Georgetown, Atlanta and Williana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3181 9237 3166 9240 3168 9276 3188 9274
TIME...MOT...LOC 2245Z 090DEG 10KT 3174 9247

20
Special weather statement, Sep 4, 5:19 PM CST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Shreveport LA
619 PM CDT Fri Sep 4 2020

LAZ001-010-TXZ138-151-153-050000-
De Soto LA-Caddo LA-Panola TX-Harrison TX-Shelby TX-
619 PM CDT Fri Sep 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DE SOTO AND
SOUTHWESTERN CADDO PARISHES...SOUTHEASTERN HARRISON...PANOLA AND
NORTHEASTERN SHELBY COUNTIES UNTIL 700 PM CDT...

At 618 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Greenwood to 12 miles southeast of Deberry
to 13 miles northeast of Tenaha to near Joaquin to near Logansport.
Movement was west at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Shreveport, Marshall, Carthage, Greenwood, Waskom, Logansport,
Tenaha, Joaquin, Deberry, Elysian Fields, Scottsville, Gary City,
Front, Spring Ridge, Cross Lake, Leigh, Jonesville, Midyett, Deadwood
and Woods.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3264 9425 3225 9442 3213 9442 3210 9441
      3189 9427 3188 9392 3199 9397 3203 9398
      3214 9398 3252 9385
TIME...MOT...LOC 2318Z 106DEG 15KT 3250 9392 3216 9404 3205 9405 3202
9404 3192 9398

20

The radar

The Shreveport radar (KSHV), 79 km away, was scanning. The volume nearest the first event began at 01:15 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
September 4, 7:15 PM CST
Where
Shelby County, 1.01 mi N of New Harmony
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.785, -94.120

Numerous trees were downed on FM 414 just north of Highway 87. Other trees were downed nearby on County Road 2033 off of Highway 87.

Thunderstorm Wind, Shelby

When
September 4, 7:36 PM CST
Where
Shelby County, 2.58 mi NNW of Choice
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.731, -94.174

Numerous trees were blown down off of Highway 96 about 3 miles south of Loop 500. A barn was blown away, and a hay-ring from an unknown location was blown onto the property of a homeowner.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911521, 911522.